Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 150, NWS Springfield, MO

July 6, 2008McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 6, 2008, 12:11 PM CDT for McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 12:11 PM CDT (17:11 UTC)
Expired
Jul 6, 2008, 6:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 061715
FFWSGF
MOC119-062300-
/O.NEW.KSGF.FF.W.0150.080706T1711Z-080706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL AND CENTRAL MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 PM CDT.

* AT 1209 PM CDT...MCDONALD COUNTY SHERIFFS OFFICE REPORTED THAT       
EXCESSIVE RAINFALL FROM LAST NIGHT WAS PRODUCING FLASH FLOODING      
ALONG THE LITTLE SUGAR CREEK.  CAMP GROUNDS NEAR PINEVILLE WERE      
BEING CLOSED DOWN FROM VISITORS.  LOW LYING AREAS NEAR THE CREEK     
WILL CONTINUE TO FLOOD FOR A FEW HOURS THIS AFTERNOON.

* MOTORISTS ARE URGED NOT TO CROSS LOW WATER CROSSINGS ALONG THE 
CREEK DURING EPISODES OF HIGH WATER.

LAT...LON 3648 9432 3651 9432 3655 9435 3653 9444
      3659 9448 3662 9438 3659 9423 3650 9419
      3649 9420

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:10 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 6, 12:10 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT SUN JUL 6 2008

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FORECAST HIGHLIGHTS/CHALLENGES IN THIS FORECAST PACKAGE WILL
BE WITH WARMER TEMPERATURES TODAY INTO TUESDAY...AND ALSO WITH AN
OUTSIDE CHANCE FOR AFTERNOON/EARLY EVENING THUNDERSTORMS TODAY AND
TOMORROW. THEN ATTENTION TURNS TO ANOTHER STORM SYSTEM MOVING
INTO THE AREA LATE TUESDAY AFTERNOON THROUGH MUCH OF THE WORK
WEEK. THIS SYSTEM WILL BRING INCREASING CHANCES FOR WIDESPREAD
RAINFALL...ALONG WITH THE POSSIBILITY FOR SEVERE WEATHER...HEAVY
RAINFALL AND FLASH FLOODING.

CURRENTLY...AN OUTFLOW BOUNDARY FROM CONVECTION THAT DEVELOPED
ACROSS NORTHERN ARKANSAS LAST EVENING CONTINUES TO PUSH NORTH
THROUGH THE NORTHERN PORTIONS OF THE CWA. SHORT LIVED ISOLATED
THUNDERSTORMS CONTINUE TO DEVELOP BEHIND THIS BOUNDARY EARLY THIS
MORNING. ALSO...A COMPLEX OF THUNDERSTORMS HAS DEVELOPED ACROSS
SOUTH CENTRAL NEBRASKA AND IS VERY SLOWLY PUSHING TO THE SOUTHEAST
EARLY THIS MORNING.

THE OUTFLOW BOUNDARY WILL PUSH NORTH OUT OF THE CWA IN THE NEXT
HOUR OR SO AND ANY CONVECTION DEVELOPING BEHIND THIS BOUNDARY
SHOULD WEAKEN SHORTLY THEREAFTER.

WARM CONDITIONS CAN BE EXPECTED TODAY AS 850MB TEMPERATURES WARM
INTO THE 20S CWA WIDE...WHICH SHOULD RESULT IN HIGHS AROUND THE
90 DEGREE MARK FOR THE ENTIRE AREA. THE WESTERN CWA WILL LIKELY
SEE THE WARMEST TEMPERATURES TODAY WITH HIGHS IN THE LOW TO
POSSIBLY MID 90S. STILL FEEL THE GFS MOS VALUES ARE TOO WARM FOR
HIGHS THE NEXT FEW DAYS...LIKELY DUE TO IT NOT ACCOUNTING FOR THE
VERY MOIST AND GREEN GROUNDS. WITH THIS PACKAGE HAVE AGAIN
FOLLOWED MORE CLOSELY TO THE NAM MOS VALUES FOR HIGHS THROUGH
TUESDAY.

AS TEMPERATURES WARM THE NEXT COUPLE DAYS...INSTABILITY WILL
INCREASE LEAVING A VERY UNSTABLE AIRMASS ACROSS THE AREA. MODELS
ARE SHOWING LITTLE IN THE WAY OF A CAP ACROSS THE AREA DURING THE
AFTERNOON HOURS. WITH THIS TYPE OF AIRMASS AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT DURING THE AFTERNOON HOURS. WIND SHEAR WILL BE
LIMITED ACROSS THE AREA SO ANY STORMS THAT CAN DEVELOP WILL BE
PULSE IN NATURE. TODAY HAVE INCLUDED SLIGHT POPS ACROSS AREAS
ALONG AND SOUTH OF A JOPLIN TO WARSAW LINE. THIS IS DUE TO WEAK
ISENTROPIC LIFT ACROSS THESE AREAS...AND TO ACCOUNT FOR THE
POSSIBILITY OF ANY OUTFLOW BOUNDARIES REMAINING ACROSS THE AREA.
WILL ALSO HAVE TO WATCH THE ACTIVITY ACROSS SOUTHERN NEBRASKA TO
SEE IF IT WILL HAVE ANY IMPACTS ON THE AREA TODAY. WITH ITS VERY
SLOW MOVEMENT IT WILL LIKELY NOT MAKE IT INTO THE AREA BEFORE THE
AFTERNOON HOURS. THIS ACTIVITY WILL LIKELY NOT HOLD TOGETHER THAT
LONG AS THE LOW LEVEL JET WILL WEAKEN SHORTLY AFTER SUNRISE.
THEREFORE...THIS ACTIVITY WILL LIKELY NOT HAVE MUCH OF AN IMPACT
ON THE CWA TODAY AS IT WEAKENS. HOWEVER...WILL HAVE TO MONITOR IT
TO SEE IF IT DEVELOPS ANY KIND OF VORT MAX THAT MAY MOVE INTO THE
AREA WHICH COULD INITIATE CONVECTION. HAVE LEFT POPS OUT OF THE
FORECAST FOR MONDAY...DUE TO THERE BEING NO APPARENT TRIGGERS TO
INITIATE STORMS. ANY STORMS THAT DO DEVELOP WILL BE VERY ISOLATED
WITH MOST LOCATION REMAINING DRY.

ANOTHER STORM SYSTEM WILL AFFECT THE AREA LATE TUESDAY THROUGH
MUCH OF THE WORK WEEK. AN UPPER SHORTWAVE WILL MOVE ACROSS THE
NORTHERN PLAINS INTO THE GREAT LAKE REGION. AN ASSOCIATED COLD
FRONT WILL LIKELY SLOWLY PUSH SOUTH INTO THE AREA. MODELS ARE
TRENDING SLOWER WITH THIS SYSTEM...WHICH I LIKE DUE TO THE LAST
SEVERAL SYSTEMS EVOLVING SLOWER THAN ADVERTISED BY THE MODELS.
THE FRONT WILL LIKELY PUSH INTO NORTHERN MISSOURI TUESDAY
AFTERNOON WITH THUNDERSTORMS DEVELOPING ALONG IT. THUNDERSTORMS
WILL LIKELY PUSHING INTO THE NORTHERN CWA LATE IN THE AFTERNOON/
EVENING HOURS...THEN THROUGH THE REST OF THE CWA THROUGH THE
OVERNIGHT HOURS. A MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE
AHEAD OF THE FRONT...AND WITH SUFFICIENT WIND SHEAR SEVERE
WEATHER IS POSSIBLE. THE FRONT WILL LIKELY STALL NEAR THE
MISSOURI ARKANSAS BORDER...SERVING AS A FOCUS FOR THUNDERSTORMS
THROUGH FRIDAY. IT SHOULD NOT RAIN CONTINUOUSLY DURING THIS
TIME...HOWEVER SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE.
ABUNDANT MOISTURE SHOULD BE IN PLACE WHICH WILL LIKELY LEAD TO
HEAVY RAINFALL AND POSSIBLE FLASH FLOODING.

WISE

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...VFR CONDITIONS THROUGH THE NEXT 24 HOURS.
SCT CU DEVELOPMENT STILL EXPECTED THIS AFTERNOON...AND ISOLD TSRA
ARE EXPECTED THIS AFTERNOON. CONFIDENCE REMAINS LOW...SO WILL ONLY
MENTIONED CB IN THE SGF TAF AT THIS TIME. ANY TSRA ACTIVITY SHOULD
BE DIURNALLY DRIVEN. SOUTHERLY WINDS ARE EXPECTED THROUGH THE TAF.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.
&&
Hazardous weather outlook, Jul 6, 8:33 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 AM CDT SUN JUL 6 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
833 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 DISCUSSION:

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ALONG AND
 SOUTHEAST OF A JOPLIN TO WARSAW LINE. FREQUENT CLOUD TO GROUND
 LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS
 IN ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 AN UPPER LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT WILL LEAD TO
 ORGANIZED THUNDERSTORM DEVELOPMENT LATE TUESDAY INTO THURSDAY...
 POSSIBLY LEADING TO ANOTHER PERIOD OF FLOODING AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:46 PM CDTFlash Flood WarningSGFBarry, McDonald5 hr
Jul 5, 11:32 PM CDTFlash Flood WarningSGFMcDonald3 hr
Jul 6, 5:44 AM CDTDense Fog AdvisorySGFDent, Howell, Maries, Miller, Oregon, Phelps and 3 more3 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.